South Dakota, 2015

Damaging Winds in South Dakota, June 21 to 22, 2015

June 21 to 22, 2015 · NWS UNR · 2 events in 2 counties and zones

A supercell thunderstorm developed over eastern Jackson County and tracked eastward across south central South Dakota, producing strong wind gusts along Interstate 90.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed over eastern Jackson County and tracked eastward across south central South Dakota, producing strong wind gusts along Interstate 90.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 21, 10:52 PM MST, 38 minutes earlier.

Area forecast discussion, Jun 21, 10:52 PM MST, 38 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1152 PM MDT SUN JUN 21 2015

.SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT
ISSUED AT 232 PM MDT SUN JUN 21 2015

UPPER FLOW REMAINS FAIRLY ZONAL WITH SLIGHT RIDGING OVER THE
NORTHERN PLAINS...WITH NEXT SHORTWAVE TROUGH MOVING INTO MT FROM
CANADA. SURFACE LOW IS OVER WYOMING...AND WITH HIGH PRESSURE TO
THE EAST...BREEZY SOUTHERLY WINDS ARE ADVECTING IN WARM AND MOIST
AIR. TEMPS ARE CURRENTLY IN THE 70S TO LOWER 80S...WITH DEW
POINTS IN THE 60S. SHOWERS ARE POPPING UP LONG THE MT/ND BORDER.

UPPER JET AND SHORTWAVE WILL APPROACH THE NORTHERN PLAINS THIS
EVENING...WITH THE BEST FORCING/UPPER DIVERGENCE ACROSS ND. MLCAPE
NEAR 4000 J/KG AND 70KTS OF 0-6KM SHEAR DEVELOP ACROSS NORTHWEST
SD/SOUTHWEST WY BY THIS EVENING. THERE IS MINIMAL CIN ACROSS ND INTO
NORTHWEST SD...WITH INCREASING VALUES FARTHER SOUTH. MODELS ARE IN
GOOD AGREEMENT ON THUNDERSTORMS DEVELOPING ACROSS WESTERN ND THIS
AFTERNOON AND STAYING MAINLY TO THE NORTH THROUGH EARLY EVENING.
THEN AS THE SURFACE LOW INTENSIFIES OVER WESTERN SD TONIGHT...THETA-
E ADVECTION WILL INCREASE AHEAD OF THE LOW. THUNDERSTORMS ARE
EXPECTED TO DEVELOP NORTH AND EAST OF THE LOW /NORTHWESTERN INTO
CENTRAL SD/ LATE THIS EVENING AND QUICKLY PUSH EASTWARD OVERNIGHT AS
STORM MOTION INCREASES NEAR 40 KTS. LARGE HAIL...STRONG WINDS...AND
HEAVY RAIN ARE POSSIBLE...AND PERHAPS AN ISOLATED TORNADO. COOLER
AIR WILL MOVE IN BEHIND THE LOW...AND SO LOWS TONIGHT WILL RANGE
FROM THE LOWER 50S ACROSS NORTHEASTERN WY TO THE UPPER 60S IN SOUTH
CENTRAL SD.

HIGH PRESSURE MOVES OVER THE REGION MONDAY. A DRY DAY IS EXPECTED
UNDER PARTLY CLOUDY SKIES AND HIGHS MAINLY IN THE 70S. NORTHWESTERLY
WINDS WILL BE BREEZY ACROSS THE SD PLAINS...AND THEN GRADUALLY SHIFT
SOUTHEASTERLY OVERNIGHT AS THE HIGH MOVES SOUTH. A LITTLE THETA-E
ADVECTION COMBINED WITH A VERY WEAK UPPER WAVE MAY RESULT IN A FEW
SHOWERS AND THUNDERSTORMS OVER THE AREA MONDAY NIGHT. HOWEVER...CAPE
IS MINIMAL AND DO NOT EXPECT STORMS TO BECOME SEVERE.

.LONG TERM...TUESDAY THROUGH SUNDAY
ISSUED AT 232 PM MDT SUN JUN 21 2015

SEMI-FLAT PROGRESSIVE WESTERLY FLOW WILL CONTINUE
THROUGH MUCH OF THE EXTENDED. THIS WILL SUPPORT NEAR DAILY CHANCES
FOR SHRA TS AS SMALL SCALE MID LEVEL IMPULSES TRAVERSE THE REGION.
HOWEVER...TIMING OF LOW AMPLITUDE IMPULSES IN FAST WESTERLY FLOW
PRECLUDE FAVORING ANY DRY PERIODS MOST OF NEXT WEEK. INDICATIONS FOR
MASSIVE WESTERN NOAM RIDGING PER EASTERN PAC TOUGHING...WITH
DOWNSTREAM RIDGING OVER THE EASTERN NOAM REMAIN TOWARD NEXT WEEKEND.
THIS WOULD SUPPORT WARMER AND DRIER CONDS BY NEXT WEEKEND. HOWEVER
THE REGION LOOKS TO REMAIN ON THE EDGE OF THE RIDGE WITH POTENTIAL
NW FLOW IMPULSES AFFECTING THE FA. THIS WOULD FAVOR A WESTERN BIAS
TO ANY LARGE SCALE RIDGING...ESP GIVEN ONGOING MOIST SFC CONDS WHICH
WOULD TEND TO SUPPORT A POSITIVE FEEDBACK MECHANISM. RETAINED NEAR
DAILY CHANCES FOR SHRA/TS ALTHOUGH DID LEAVE SUNDAY DRY WHERE THE
STRONGEST INDICATIONS FOR DEEP LAYER RIDGING EXISTS. TEMPS WILL
REMAIN SEASONAL TO ON THE COOL SIDE OF NORMAL MOST OF NEXT
WEEK...WITH WARMER WEATHER LOOKING ON TRACK FOR NEXT WEEKEND.

FAST FLOW WILL REMAIN ALOFT SUPPORTING AMPLE SHEAR WITH ANY PASSING
IMPULSE. THIS COUPLED WITH AMPLE RESIDUAL MOISTURE PER MOIST
CONDITIONS WILL SUPPORT A SEVERE THREAT WITH ANY SYSTEM. THIS WILL
BE THE CASE TUE BEHIND A LIFTING WARM FRONT. NE WY AND WESTERN SD
WILL SEE INCREASING CAPE WITH 1-2 KJ/KG EXPECTED BY LATE
AFTERNOON/EVENING. 50-60 KNOTS OF 0-6 KM BULK SHEAR WILL BE MORE
THAN AMPLE FOR A FEW SUPERCELLS AS A STRONGER IMPULSE ADVECTS
THROUGH.

&&

.AVIATION...FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT
ISSUED AT 1146 PM MDT SUN JUN 21 2015

COLD FRONT CROSSING WRN SD THIS EVEN. SOME TSTMS MOVG THRU NWRN SD
AND JUST NORTH OF BLK HLS W/ LG HAIL AND 60 MPH WIND GUSTS SHD
WEAKEN IN NEXT FEW HRS. NW WNDS WL GUST TO 30-40KT BRIEFLY BEHIND
THE FRONT...THEN DCRS TO SUSTAINED 15-25KT RANGE W/ GUSTS TO 30KT.
VFR CIGS BEHIND FNT...W/ LOCALIZED MVFR CIGS/VSBY VCNTY OF TSTMS.
CLDS GRAD CLRG MON.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...POJORLIE
LONG TERM...JC
AVIATION...55
Hazardous weather outlook, Jun 21, 5:09 AM MST, 18 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
609 AM MDT SUN JUN 21 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-221300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
609 AM MDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS PARTS OF
NORTHEAST WYOMING AND MUCH OF WESTERN SOUTH DAKOTA LATE THIS
AFTERNOON INTO TONIGHT. THERE IS AN ENHANCED RISK OF SEVERE STORMS
TONIGHT ACROSS NORTHWESTERN SOUTH DAKOTA. THESE STORMS COULD
PRODUCE LARGE HAIL...DAMAGING WIND GUSTS...AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR THE UPCOMING WEEK...ADDITIONAL WEATHER DISTURBANCES WILL
BRING CHANCES FOR THUNDERSTORMS THROUGH AT LEAST FRIDAY...WITH A
FEW STRONGER STORMS POSSIBLE...MAINLY DURING THE LATE AFTERNOON
AND EVENING HOURS. THERE WILL BE A SLIGHT RISK OF SEVERE STORMS
ACROSS THE BLACK HILLS AREA ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 21, 5:34 PM MST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
634 PM MDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             9 NE LADNER             45.93N 103.60W
06/21/2015  E1.00 INCH       HARDING            SD   TRAINED SPOTTER

            LASTED 5 MINUTES

&&

ME
Local storm report, Jun 21, 6:11 PM MST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
711 PM MDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FUNNEL CLOUD     7 SW LODGEPOLE          45.75N 102.78W
06/21/2015                   PERKINS            SD   TRAINED SPOTTER

&&

ME
Local storm report, Jun 21, 7:32 PM MST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
832 PM MDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             8 ESE MEADOW            45.49N 102.06W
06/21/2015  E2.00 INCH       PERKINS            SD   TRAINED SPOTTER

&&

ME
Local storm report, Jun 21, 7:34 PM MST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
834 PM MDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             7 SE MEADOW             45.46N 102.11W
06/21/2015  E2.75 INCH       PERKINS            SD   TRAINED SPOTTER

            LASTED 15 MINUTES

&&

ME
Special weather statement, Jun 21, 10:49 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1149 PM MDT SUN JUN 21 2015

SDZ024-025-220615-
NORTHERN FOOT HILLS SD-NORTHERN BLACK HILLS SD-
1149 PM MDT SUN JUN 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE COUNTY UNTIL 1215 AM
MDT...

AT 1148 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF SPEARFISH CANYON...OR 11 MILES SOUTHWEST OF
SPEARFISH...MOVING EAST AT 50 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN SPEARFISH...LEAD...DEADWOOD...CENTRAL CITY...GALENA...
BROWNSVILLE...CHEYENNE CROSSING...SPEARFISH CANYON...ROUBAIX LAKE...
TERRY PEAK AND O'NEIL PASS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM MDT FOR
WEST CENTRAL SOUTH DAKOTA.

LAT...LON 4415 10403 4452 10404 4441 10358 4415 10358
TIME...MOT...LOC 0548Z 274DEG 60KT 4440 10404

RUDGE

The radar

The Rapid City radar (KUDX), 126 km away, was scanning. The volume nearest the first event began at 06:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
June 21, 11:30 PM MST
Where
Jackson County, 6.93 mi N of Belvidere
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.930, -101.280

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Tripp

When
June 22, 1:45 AM CST
Where
Tripp County, 7.49 mi N of Hamill
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.708, -99.689

Some wind gusts were estimated at 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587420, 587421.